Alert archive / Minnesota / Frost Advisories in 2018

Frost Advisory 1, NWS Grand Forks, ND

May 19, 201811 counties in Minnesota; Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this frost advisory at May 19, 2018, 3:34 PM CDT for 11 counties in Minnesota; Cavalier County, Towner County, North Dakota. It took effect at May 20, 2018, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 19, 2018, 3:34 PM CDT (20:34 UTC)
In effect from
May 20, 2018, 4:00 AM CDT
Expired
May 20, 2018, 8:00 AM CDT
In force
4 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Wadena County, MN, Cavalier County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS73 KFGF 192034
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
334 PM CDT Sat May 19 2018

MNZ006-009-016-017-023-024-028-032-201300-
/O.NEW.KFGF.FR.Y.0001.180520T0900Z-180520T1300Z/
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-Wadena-
Including the cities of Baudette, Red Lake, Redby, Ponemah, 
Bagley, Clearbrook, Bemidji, Alida, Ebro, Lake Itasca, 
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Park Rapids, Wolf Lake, Wadena, and Menahga
334 PM CDT Sat May 19 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY...

The National Weather Service in Grand Forks has issued a Frost
Advisory...which is in effect from 4 AM to 8 AM CDT Sunday.

* TEMPERATURES...In the mid 30s.

* TIMING...Temperatures will drop into the mid 30s late tonight
  and continue into early Sunday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
479 
WWUS73 KFGF 200147
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
847 PM CDT Sat May 19 2018

MNZ008-013>015-022-NDZ006-007-201300-
/O.EXA.KFGF.FR.Y.0001.180520T0900Z-180520T1300Z/
East Marshall-Pennington-Red Lake-East Polk-Mahnomen-Towner-
Cavalier-
Including the cities of Newfolden, Middle River, Grygla, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Mahnomen, Naytahwaush, Waubun, Cando, and Langdon
847 PM CDT Sat May 19 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY...

The National Weather Service in Grand Forks has issued a Frost
Advisory...which is in effect from 4 AM to 8 AM CDT Sunday.

* TEMPERATURES...In the mid 30s.

* TIMING...Temperatures will drop into the mid 30s late tonight 
  and continue into early Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

MNZ006-009-016-017-023-024-028-032-201300-
/O.CON.KFGF.FR.Y.0001.180520T0900Z-180520T1300Z/
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-Wadena-
Including the cities of Baudette, Red Lake, Redby, Ponemah, 
Bagley, Clearbrook, Bemidji, Alida, Ebro, Lake Itasca, 
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Park Rapids, Wolf Lake, Wadena, and Menahga
847 PM CDT Sat May 19 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
SUNDAY...

* TEMPERATURES...In the mid 30s.

* TIMING...Temperatures will drop into the mid 30s late tonight 
  and continue into early Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
Speicher
640 
WWUS73 KFGF 201252
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
752 AM CDT Sun May 20 2018

MNZ006-008-009-013>017-022>024-028-032-NDZ006-007-201400-
/O.EXP.KFGF.FR.Y.0001.000000T0000Z-180520T1300Z/
Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-East Becker-Wadena-Towner-Cavalier-
Including the cities of Baudette, Newfolden, Middle River, 
Grygla, Red Lake, Redby, Ponemah, Thief River Falls, 
Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, 
Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, 
Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, 
Upper Rice Lake, Park Rapids, Wolf Lake, Wadena, Menahga, Cando, 
and Langdon
752 AM CDT Sun May 20 2018

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have risen across the area this morning. As a result,
the Frost Advisory has been allowed to expire.

$$

Knutsvig

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 19, 3:17 PM CDT, 17 minutes earlier.

Area forecast discussion, May 19, 3:17 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
317 PM CDT Sat May 19 2018

.SHORT TERM...(This evening through Sunday)
Issued at 317 PM CDT Sat May 19 2018

Temperatures and frost headlines will be the main issue for the
period.

Split flow with the main shortwave to our south over Nebraska and
the Northern Plains between the northern and southern branches.
Surface high pressure will be building into the CWA tonight. North
winds that have been very gusty today will diminish after sunset,
and many locations will become light and variable as the center of
the high settles over us. Cloud cover has exited the southeastern
counties, although a bit of cirrus has been approaching the
southwestern counties thanks to the upper low to our south.
Earlier runs of the GFS and NAM had some of this high level
moisture entering much of our CWA tonight, but the 12Z runs keep
most of it south. The most recent RAP has the current cirrus
decently handled and brings it briefly into our far south this
evening, but then dries out later tonight. Overall, think it will
be an ideal radiational cooling night with mostly clear skies and
light winds. Think that the far eastern tier will have the best
shot of seeing temperatures dropping below 36 degrees due to
slightly drier dew points upstream from that area. The HREF and
GEFS ensembles have some low probabilities of our eastern counties
getting down below 32 F. While that may be overdone considering
current dew points, think mid 30s are a good bet and put the
eastern tier in a Frost Advisory for late tonight. A few spots
in eastern ND could also dip down close to 36, but it looks to be
isolated and short lived.

After a chilly start tomorrow morning, the May sun will help highs
rise to the low 70s in most areas. Winds will be light and
conditions very quiet for Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 317 PM CDT Sat May 19 2018

For Sunday night through Monday night, quiet and pleasant weather is
expected as high pressure remains situated over portions of the
Northern Plains and Great Lakes regions. Monday will bring light
winds, most sunny skies, and highs in the 70s.

Tuesday through Friday, zonal flow aloft transitions to southwest
flow as a closed low develops in the Southwest. This brings a more
active weather pattern with increasing moisture as southerly low
level flow develops for the middle to end of the week. Model
agreement is pretty poor as to when and where the forcing
mechanisms, upper shortwave energy and the primary surface low and
boundaries, develop. Thus have low confidence in the details of the
forecast for the second half of the week at this time. Rain chances
begin to move in on Tuesday and Wednesday, but these are not
widespread. Thursday to Friday looks to be the better chance for
most locations to see some wetting rain, with chances for thunder on
at least one of the two days as the main upper trough passes through
the Dakotas and Minnesota.

There is good agreement on temperatures next week. From Sunday night
through the middle of the week, expect a warming trend as drier
weather prevails and southerly flow develops for the Northern
Plains. By mid week, most locations will see summer like again.
Although there is uncertainty in the late week system, warmer
weather is likely to prevail based on proximity to the
aforementioned system and increasing thicknesses ahead of the system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat May 19 2018

Clouds have exited all but our far southeastern forecast area and
all TAF sites are VFR. Conditions will remain VFR throughout the
period with only a few high clouds. Winds have been gusty from the
north with Red River Valley airports above 25 kts. Winds will
decrease later this afternoon, and eventually become light and
variable this evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Frost Advisory from 4 AM to 8 AM CDT Sunday for MNZ006-009-016-
     017-023-024-028-032.

&&

SHORT TERM...JR
LONG TERM...BP
AVIATION...JR
Hazardous weather outlook, May 19, 7:17 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
717 AM CDT Sat May 19 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
717 AM CDT Sat May 19 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible Tuesday through Friday of next week.
Severe storms are not out of the question, but it is too early for
confidence to be high regarding details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JH/RK

Nearby

Frost Advisories in Minnesota, 2018Frost Advisories in North Dakota, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.